Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 13, NWS Huntsville, AL

June 6, 2005Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 6, 2005, 11:52 AM CDT for Lauderdale County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 11:52 AM CDT (16:52 UTC)
Expired
Jun 6, 2005, 3:45 PM CDT
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061652
FFWHUN
ALC077-062045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 AM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 345 PM CDT

* AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN FROM THUNDERSTORMS OVER LAUDERDALE COUNTY. ONE TO 
ONE AND A HALF INCHES HAS FALLEN IN THE WRIGHT AND WATERLOO 
AREAS...AND FROM WILSON DAM TO KILLEN IN THE LAST HOUR. ADDITIONAL 
SHOWERS AND STORMS ARE DEVELOPING TO THE SOUTH OF THESE AREAS... 
WHICH COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS. PONDING OF 
WATER AND FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS IS LIKELY

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...          
  FLORENCE...KILLEN...LEXINGTON...ROGERSVILLE AND PETERSVILLE

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN 
PORTIONS OF THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3489 8813 3489 8799 3473 8781 3481 8760
      3476 8725 3501 8720 3502 8820

$$

JE/23
1 follow-up statement
000 
WGUS74 KHUN 061851
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT MON JUN 6 2005

ALC077-061900-
LAUDERDALE AL-
150 PM CDT MON JUN 6 2005

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY HAS BEEN 
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL HAD 
ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. 
THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. SOME MINOR 
FLOODING MAY CONTINUE...ESPECIALLY ALONG CREEKS AND STREAMS AND IN 
LOW-WATER CROSSINGS...BUT THE SERIOUS THREAT OF FLOODING IS ENDING.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3489 8813 3489 8799 3473 8781 3481 8760
      3476 8725 3501 8720 3502 8820

$$

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 11:08 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 6, 11:08 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1108 AM CDT MON JUN 6 2005

.DISCUSSION...
VERY SHORT TERM (TODAY)...
BESIDES THE STRONG TO SEVERE ACTIVITY NEAR PICKWICK LAKE...NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE SPROUTED ACROSS THE REMAINDER OF THE
FORECAST AREA. FEEL IT PRUDENT TO RAISE POPS INTO THE NUMEROUS
CATEGORY FOR THE REST OF THE DAY. WILL ALSO AMEND WINDS TO READ
LIGHT WINDS OUTSIDE OF THUNDERSTORMS. REMAINDER OF FORECAST IS
FINE.

DISCUSSION FOR TONIGHT THROUGH THURSDAY WILL BE FORTHCOMING LATER
THIS AFTERNOON.

EARLY EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...
WE DEFINITELY ARE HEADED INTO THE DITTO DAYS OF SUMMER. THE
UPCOMING WEEKEND WILL FEATURE ISOLATED SHRA/TSRA EACH DAY...WITH A
LULL POSSIBLE SATURDAY/SUNDAY AS AN UPPER RIDGE BUILDS IN. WILL KEEP
TEMPS NEAR CLIMATOLOGY THROUGH THE PERIOD.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jun 6, 10:08 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1008 AM CDT MON JUN 6 2005

ALZ001>010-016-TNZ076-096-097-061830-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1008 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST
ALABAMA LATE THIS MORNING...AND SPREAD NORTHEAST INTO SOUTHERN
MIDDLE TENNESSEE BY MIDDAY.  FURTHER DEVELOPMENT OR EXPANSION OF
THUNDERSTORMS WILL OCCUR INTO NORTH CENTRAL AND NORTHEAST ALABAMA BY
AROUND MIDDAY INTO EARLY AFTERNOON AS HEATING CONTINUES.  GIVEN
STRONG INSTABILITY AND HIGH MOISTURE CONTENT...ANY OF THE STORMS
WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...ESPECIALLY SINCE THE
STORMS WILL BE SLOW MOVING. IN ADDITION...CLOUD TO GROUND LIGHTNING
AND BRIEF GUSTY WINDS ARE POSSIBLE.  AN ISOLATED BRIEF SEVERE STORM
CANNOT BE RULED OUT...WITH LOCALIZED DAMAGING WIND BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE UPPER LEVEL DISTURBANCE WILL WEAKEN ACROSS THE AREA ON
TUESDAY..BUT ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS IS
POSSIBLE ONCE AGAIN ACROSS THE REGION.

A TYPICAL SUMMERTIME PATTERN WILL BECOME FIRMLY ESTABLISHED BY
MIDWEEK. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON THROUGH EARLY EVENING. OTHERWISE...A
CONTINUATION OF THE WARM AND HUMID WEATHER CAN BE EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Jun 6, 10:15 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CDT MON JUN 6 2005

ALZ001-002-061615-
COLBERT-LAUDERDALE-
1015 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 11:15 AM...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE
EXTENDING FROM IUKA TO 6 MILES WEST OF PHIL CAMPBELL...OR ALONG A
LINE EXTENDING FROM IUKA TO 10 MILES SOUTHWEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT.
  ROCK CREEK.
  RIVERTON.
  WATERLOO.
  RED ROCK.
  WRIGHT
  MUSCLE SHOALS.
  FLORENCE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.  STAY INSIDE SHELTER UNTIL THE LIGHTNING THREAT
CEASES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Jun 6, 10:46 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 AM CDT MON JUN 6 2005

ALZ001-002-061615-
COLBERT-LAUDERDALE-
1046 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT CONTINUES FOR COLBERT AND LAUDERDALE
COUNTIES UNTIL 11:15 AM...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICKWICK DAM TO 9
MILES SOUTHEAST OF WALNUT GROVE TO 5 MILES EAST OF CHEROKEE TO
TUSCUMBIA...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF SAVANNAH
TO 16 MILES WEST OF UNDERWOOD-PETERSVILLE TO 10 MILES WEST OF
SHEFFIELD TO TUSCUMBIA...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WRIGHT.
  TUSCUMBIA.
  MUSCLE SHOALS.
  WHITEOAK.
  THREET.
  FLORENCE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Jun 6, 11:19 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1119 AM CDT MON JUN 6 2005

ALZ010-061715-
DE KALB-
1119 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY FOR HEAVY RAIN AND
LIGHTNING...

AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RAINSVILLE...MOVING SOUTHWEST AT 5 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FORT PAYNE.
  PINE RIDGE.
  DOG TOWN.
  SHILOH.
  GUEST.

LOCALIZED RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE
FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Jun 6, 11:22 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 AM CDT MON JUN 6 2005

ALZ002-004-061715-
COLBERT-LAWRENCE-
1122 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN COLBERT AND LAWRENCE
COUNTIES UNTIL 1215 PM...

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF LITTLEVILLE...OR 11 MILES
SOUTHEAST OF MUSCLE SHOALS...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH LIGHTNING AND BRIEF HEAVY RAIN.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MUSCLE SHOALS.
  MT HOPE.
  WHITEOAK.
  LEIGHTON.
  LANDERSVILLE.
  NE SMITH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Local storm report, Jun 6, 11:50 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 AM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             FLORENCE                34.83N 87.67W
06/06/2005  1.00 INCH        LAUDERDALE         AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN NORTH FLORENCE

&&

HA
Special weather statement, Jun 6, 11:52 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 AM CDT MON JUN 6 2005

ALZ008-061745-
MARSHALL-
1152 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 1245 PM...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARAB. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EDDY.
  ARAB.
  LAKE GUNTERSVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

BOATERS AND THOSE FISHING ON THE LAKE SHOULD SEEK SHELTER ONSHORE TO
AVOID THE DANGERS OF THESE THUNDERSTORMS.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:53 AM CDTSevere Thunderstorm WarningHUNLauderdale22 min
Jun 6, 11:15 AM CDTSevere Thunderstorm WarningHUNLauderdale45 min
Jun 6, 11:30 AM CDTSevere Thunderstorm WarningHUNColbert, Lawrence50 min
Jun 6, 11:57 AM CDTSevere Thunderstorm WarningHUNLauderdale48 min
Jun 6, 12:55 PM CDTSevere Thunderstorm WarningHUNJackson50 min
Jun 6, 1:18 PM CDTSevere Thunderstorm WarningHUNMorgan42 min
Jun 6, 1:35 PM CDTSevere Thunderstorm WarningHUNMadison40 min
Jun 6, 1:49 PM CDTFlash Flood WarningHUNMadison3 hr
Jun 6, 2:04 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson41 min
Jun 6, 2:47 PM CDTSevere Thunderstorm WarningHUNDeKalb44 min
Jun 6, 2:49 PM CDTFlash Flood WarningHUNDeKalb3 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.